Tetracycline-induced bile duct paucity and prolonged cholestasis.

Published

Journal Article

Acute self-limited liver disease has been associated with tetracycline use. However, severe prolonged cholestatic hepatitis and bile duct paucity have not been previously attributed to tetracyclines. Hepatitis, characterized by prolonged jaundice, severe pruritus, and moderate increased transaminase values, occurred within 2 months of ingesting tetracyclines in two female patients. Serum bilirubin levels normalized 12 and 34 months after tetracycline ingestion. Liver histology revealed bile duct paucity, severe cholestasis, and minimal necrosis and inflammation. Tetracyclines may infrequently induce bile duct paucity and prolonged, severe, and reversible cholestasis.

Full Text

Duke Authors

Cited Authors

  • Hunt, CM; Washington, K

Published Date

  • December 1994

Published In

Volume / Issue

  • 107 / 6

Start / End Page

  • 1844 - 1847

PubMed ID

  • 7958700

Pubmed Central ID

  • 7958700

International Standard Serial Number (ISSN)

  • 0016-5085

Language

  • eng

Conference Location

  • United States